Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Failing anemia treatment. and CMV....What now?
Mar 15, 2007

Dr. Bob,

(If you don't have an answer for me, I understand...)

Thank you for taking the time to answer my question. Here is my current situation. I've been positive since 1995. 3 years ago, I was diagnosed with ESRD (End stage renal disease) and I've been going to dialysis ever since. My doctor feels it was brought on by either my HIV meds, or HIV itself. For the last 2 years, my CD4 count has been a dismal "2", and my viral load has been "over 100,000" as well. Every time I'm re-tested, the results are the same. I'm resistant to all available meds that are available, however, I'm still taking Zerit, Truvada (only 1 pill a week due to renal failure), and Kaletra. Last year, I was diagnosed with CMV and now I'm legally blind. About 6 months ago, I started having fevers, almost everyday. My doctor seems to think that the fevers are the result of the CMV. She put me on Valcyte for about 2 months, and the fevers went away, however, about a month after going on the Valcyte, my RBC and WBC counts started going out of whack. My weekly injections of epogen at dialysis aren't working (max dosage). My RBC is so bad that I now have to get 2 units of blood just to get my red count up again. I'm having to take neupogen injections on a regular basis as well for the WBC. To be sure nothing else was going on, I went to hospital for "bone marrow tests"...luckily the results ruled out cancer, however, my counts still haven't come back to normal. To date, I've had 20 units of blood (2 units every 3 weeks). After stopping the Valcyte, my fevers have returned. My doctor says that she is afraid to put me back on the Valcyte, because she feels this is what started all the problems with my RBC and WBC. The only way (my doctor tells me) I can attempt to keep the fevers and/or CMV at bay is to take either gancylovir (oral with Valcyte), or Foscarnet. Yet if I do, I stand to only exacerbate my problems with my RBC and WBC, and the Foscarnet could be detrimental to what little kidney function I have left. I'm tired of being told by doctors that they just don't know what to do (with me) anymore. Do I have any options at this point?

Thanks, Tony in Florida

Response from Dr. Frascino

Hello,

Your problem is complex and it would be difficult to sort out without having access to your medical file and laboratory studies and the benefit of a physical exam and more detailed medical history. Do you have options? Yes, you do, both in terms of your antiretroviral therapy and CMV treatments. If possible, I would recommend you get an evaluation at a medical center with HIV/AIDS expertise. Your treatment will need to be titrated closely and linked to your renal function. It may require a stay in the hospital to closely monitor your status as the medication doses are adjusted. Handling this as an outpatient would be difficult and dangerous. When doctors tell you they "just don't know what to do with you anymore," it's time to find a new team of doctors who does! Don't give up! Things can improve!

Dr. Bob


Previous
Long recovery from exertion
Next
Fatigue, Myopathy, Neuropathy, Elevated CPK

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement